Couldn't find what you looking for?

TRY OUR SEARCH!

Hello! My sister is thirty years old has two children. She called me yesterday and she was very upset since she noticed milk coming from one of her breasts. She was in panic. I tried to calm her down since I know she takes some antipsychotic medicines and it is not good for her to be upset. I told her she should visit her doctor. Is galactorrhea a side effect of antipsychotic medications?

Loading...

Hello! Galactorrhea is the condition when women breast make milk even though no baby is breast fed. Galactorrhea has many causes: hormone imbalance, frequent breast self-exams, clothing or activities that irritate the breasts. Medicines such as hormones, antidepressants and blood pressure medicines may also cause galactorrhea. Your sister has to visit her doctor and he will most probably do some hormone tests and maybe an MRI (magnetic resonance imaging). Sometimes the cause remains unknown and breast milk goes away with time.
Reply

Loading...

Hello -
Yes Galactorrhea is a side of effect of antipsychotic medications, most anti-psychotics are dopamine antagonists (which means they block dopamine, specifically the D2 receptors), this leads to increased levels of prolactin. Dopamine in the tuberloinfindibular pathway serves to suppress levels of prolactin, and without this suppression from dopamine blockade, prolactin levels increase which can cause galactorrhea. Your sister could have other symptoms including amenorrhea, and oligomenorrhea. Risperdal (rispridone) has been shown to do this to pre-menapausal females as well as other anti-psychotics.
-Sincerely
a concerned medical student (4th year).
Reply

Loading...